Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Indianapolis, IN

May 13, 2005Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 13, 2005, 6:07 PM EST for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 6:07 PM EST (23:07 UTC)
Expired
May 13, 2005, 6:45 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:50 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 132307
SVRIND
INC045-165-171-132345-
/O.NEW.KIND.SV.W.0065.050513T2307Z-050513T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EST FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  NORTH CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA
  SOUTHEASTERN WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 645 PM EST

* AT 606 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COVINGTON...OR ABOUT 14
  MILES EAST OF DANVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AROUND 615 PM EST
  NEWTOWN AROUND 620 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4019 8753 3998 8752 4004 8712 4041 8711

$$

JB
1 follow-up statement
000 
WWUS53 KIND 132327
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST FRI MAY 13 2005

INC045-165-171-132345-
/O.CON.KIND.SV.W.0065.000000T0000Z-050513T2345Z/
FOUNTAIN-VERMILLION-WARREN-
626 PM EST FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR NORTH
CENTRAL VERMILLION...FOUNTAIN AND SOUTHEASTERN WARREN COUNTIES...

AT 624 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VEEDERSBURG...OR ABOUT
19 MILES WEST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELLOTT AROUND 635 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY
EVENING FOR INDIANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR SOUTHWEST INDIANA.

LAT...LON 4019 8753 3998 8752 4004 8712 4041 8711

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:05 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, May 13, 2:05 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST FRI MAY 13 2005

.DISCUSSION...FORECAST FOCUS TODAY WILL BE ON TIMING THE EXIT OF
CURRENT SYSTEM AFFECTING THE CWA.

UPPER RIDGE MOVING EAST AS TROF OVER THE ROCKIES AT 12Z DEEPENS AND
MOVES EAST.  SFC WMFNT HAS MOVED NORTH OF THE IND CWA CAUSING RAPID
DESTABILIZATION AND SCT TSRA TO FORM.  CDFNT ASSOCIATED WITH UPPER
SYSTEM IS STILL WELL TO THE WEST OF THE CWA.  AS FRONT GETS CLOSER
AFTER MIDNIGHT TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED.  PER PMDHMD REASONING HAVE LEANED TOWARD THE GFS
THIS AFTN.

CDFNT WILL PASS THROUGH THE CWA AROUND 12Z TOMORROW AS SFC LOW
CENTER MOVES TO NORTH CENTRAL OHIO BY 18Z.  SHOWERS MAY LINGER UNTIL
THE EVENING BUT CLEARING LINE IS WELL DEFINED AND WILL DROP POPS TO
SCHC AFT 00Z.

FEW MINOR CHANGES TO THE EXTENDED.
&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH #267
UNTIL 01Z ENTIRE CWA.

&&

SALLY
Hazardous weather outlook, May 13, 12:50 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST FRI MAY 13 2005

INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1250 PM EST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH UNTIL 8PM EST...
THUNDERSTORMS ARE LIKELY THIS AFTERNOON.  THE STORMS COULD PRODUCE
WIND GUSTS OVER 50 MILES AN HOUR AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE. A SQUALL LINE WILL BE POSSIBLE THIS EVENING WHICH
MAY PRODUCE MORE DANGEROUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.  THERE IS A CHANCE OF THUNDERSTORMS
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, May 13, 4:11 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     4 W ROSEDALE            39.62N 87.36W
05/13/2005                   PARKE              IN   AMATEUR RADIO

            TREES SNAPPED OFF ON CR 900S BETWEEN LYFORD AND ROSEDALE.
            LIMBS FELL ON VEHICLE. POSSIBLE INJURY.

&&

DTUCEK
Local storm report, May 13, 4:26 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 N TERRE HAUTE         39.50N 87.38W
05/13/2005  0.50 INCH        VIGO               IN   AMATEUR RADIO

&&

DTUCEK
Local storm report, May 13, 4:29 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     3 N ANDERSON            40.14N 85.69W
05/13/2005  60 MPH           MADISON            IN   AMATEUR RADIO

            REPORTED IN THE TOWN OF LINWOOD. MARBLE HAIL ALSO
            REPORTED.

&&

DTUCEK
Local storm report, May 13, 4:39 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 S TERRE HAUTE         39.43N 87.38W
05/13/2005  0.75 INCH        VIGO               IN   AMATEUR RADIO

0437 PM     HAIL             5 SW GASTON             40.26N 85.57W
05/13/2005  0.75 INCH        DELAWARE           IN   AMATEUR RADIO

            REPORTED AT I-65 AND SR28.

&&

DTUCEK
Local storm report, May 13, 5:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     8 NW NOBLESVILLE        40.14N 86.14W
05/13/2005  60 MPH           HAMILTON           IN   TRAINED SPOTTER

            TREE LIMB DAMAGE ALSO APPROXIMATELY 3 MILES NORTH OF
            SR38.

&&

DTUCEK
Special weather statement, May 13, 5:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EST FRI MAY 13 2005

INZ021-028>031-035>049-051>057-060>065-067>072-140100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
545 PM EST FRI MAY 13 2005

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL
INDIANA THROUGH 800 PM EST.

AT 540 PM EST VERY STRONG THUNDERSTORMS WERE LOCATED ABOUT 15 TO
20 MILES WEST OF KOKOMO AND ABOUT 20 MILES NORTH OF INDIANAPOLIS.
THESE THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST AT 30 MPH.

THE GREATEST THREAT IN THE NEXT FEW HOURS FOR SEVERE WEATHER WILL BE
OVER THE NORTHERN PORTIONS OF CENTRAL INDIANA. ELSEWHERE THERE MAY
BE A TEMPORARY LULL IN THE THUNDERSTORMS...HOWEVER SEVERE
WEATHER IS POSSIBLE LATER THIS EVENING AS A COLD FRONT STARTS TO
MOVE INTO OUR STATE.

PERSONS SHOULD CONTINUE MONITOR WEATHER CONDITIONS AND BE PREPARED
TO TAKE ACTION IF SEVERE WEATHER WARNINGS ARE ISSUED BY THE NATIONAL
WEATHER SERVICE.

JEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:54 PM ESTSevere Thunderstorm WarningINDBrown, Monroe39 min
May 13, 1:04 PM ESTSevere Thunderstorm WarningINDDaviess, Martin41 min
May 13, 1:20 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan25 min
May 13, 1:43 PM ESTSevere Thunderstorm WarningINDJohnson, Shelby39 min
May 13, 2:10 PM ESTSevere Thunderstorm WarningINDRush50 min
May 13, 2:15 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings45 min
May 13, 2:18 PM ESTSevere Thunderstorm WarningINDClay, Vigo22 min
May 13, 2:35 PM ESTSevere Thunderstorm WarningINDMorgan, Putnam40 min
May 13, 2:37 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin38 min
May 13, 3:02 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam43 min
May 13, 3:05 PM ESTFlash Flood WarningINDKnox55 min
May 13, 3:15 PM ESTSevere Thunderstorm WarningINDDelaware30 min
May 13, 3:28 PM ESTSevere Thunderstorm WarningINDMarion31 min
May 13, 5:29 PM ESTTornado WarningINDCarroll14 min
May 13, 5:39 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton37 min
May 13, 6:50 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.